Florida, 2007

Hail and Damaging Winds in Florida, July 16, 2007

July 16, 2007 · NWS JAX · 9 events in 5 counties and zones

A cut-off upper level gulf low retrograded as an upper level ridge built over Florida from the Atlantic. However, upper level energy rotating around these features coupled with afternoon instability and sea breeze sparked scattered severe storms across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cut-off upper level gulf low retrograded as an upper level ridge built over Florida from the Atlantic. However, upper level energy rotating around these features coupled with afternoon instability and sea breeze sparked scattered severe storms across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 16, 1:30 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON JUL 16 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...
VERY CLIMO-LIKE PATTERN EXPECTED THROUGH THURSDAY AS 500MB HIGH
PRESSURE RIDGE OVER THE WRN ATLC WILL BUILD WESTWARD ACRS THE FL
PENINSULA JUST SOUTH OF THE FORECAST AREA. POPS WILL GENERALLY
REMAIN NEAR CLIMO IN THE 30-50% RANGE THIS AFTERNOON AND TUESDAY
THEN FALL INTO THE 20-40% RANGE FOR WED AND THU AS MODELS DO DEPICT
SOME DRIER MID/UPPER LEVEL AIR PUSHING INTO SOME OF THE NERN FL
COUNTIES AS PWATS FALL TO AROUND 1.5. THIS DRY AIR WILL BE THE
MAJOR FORECAST CHALLENGE FOR THE MIDDLE OF THE WEEK FORECAST.
OTHERWISE...MAX TEMPS WILL REMAIN NEAR CLIMO IN THE LOWER TO MID 90S
INLAND AND NEAR 90 AT THE COAST. ATLC COAST SBRZ WILL MOVE INLAND TO
AROUND THE 301 CORRIDOR EACH DAY AND COLLIDE WITH WEST COAST SBRZ
OVER INTERIOR COUNTIES WITH ISOLD SVR WET MICROBURST ACTIVITY
POSSIBLE EACH AFTERNOON AND EVENING.

.LONG TERM...FRIDAY THROUGH MONDAY...
500MB TROF OVER THE ERN U.S. WILL AMPLIFY ONCE AGAIN AND SEND
ANOTHER SURGE OF HIGHER PWAT AIRMASS AROUND 2 INCHES INTO THE
FORECAST AREA THAT WILL LIKELY SEND POPS BACK UP INTO THE 50-70%
RANGE ONCE AGAIN. FOR NOW HAVE CAPPED THEM AROUND 50% UNTIL THIS
SCENARIO UNFOLDS...IT APPEARS AS THOUGH ANOTHER WEEKEND WITH
NUMEROUS SHOWERS/TSTMS IS ON TAP. NEXT MONDAY THE GFS ENSEMBLE RUN
IS STILL ADVERTISING THE 500 MB RIDGE TO START RE-BUILDING OVER OR
JUST NORTH OF THE REGION WITH PSBL DEEPER ELY FLOW TO FOLLOW NEXT
WEEK.

&&

.AVIATION...VFR CONDITIONS WILL BECOME TEMPO MVFR/IFR IN SCATTERED
LATE AFTERNOON AND EVENING THUNDERSTORMS ENDING BY 00Z.

&&

.MARINE...LIGHT S-SE WINDS WITH SEAS 3 FEET OR LESS WILL CONTINUE
THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  72  93 /  20  50  20  50
SSI  78  88  78  88 /  10  50  20  40
JAX  74  92  74  93 /  10  50  20  40
SGJ  75  90  75  90 /  10  40  10  30
GNV  73  93  73  94 /  30  50  20  40
OCF  73  93  72  94 /  30  50  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KERNS
Hazardous weather outlook, Jul 16, 3:00 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EDT MON JUL 16 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-171000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
400 AM EDT MON JUL 16 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL AGAIN INITIATE ALONG THE SEA BREEZE BOUNDARIES
DURING THE LATE MORNING AND EARLY AFTERNOON...WITH ACTIVITY FOCUSING
ACROSS THE INTERIOR DURING THE AFTERNOON. GUSTY WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN THE STRONGER STORMS. IN
ADDITION...LOCALLY HEAVY DOWNPOURS WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. THUNDERSTORMS WILL
GENERALLY INITIATE ALONG THE SEA BREEZE BOUNDARIES DURING THE
LATE MORNING AND EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ

In the hours before

Special weather statement, Jul 16, 1:39 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT MON JUL 16 2007

FLZ024-GAZ150-164-161915-
CHARLTON-NASSAU-WARE-
239 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...WARE
AND NASSAU COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 315 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 15 MILES SOUTHWEST OF FOLKSTON...OR 13 MILES
SOUTHEAST OF STEVEN FOSTER STATE PARK...MOVING EAST AT 10 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND HILLIARD AND
FOLKSTON THROUGH 315 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HESS
Special weather statement, Jul 16, 2:13 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT MON JUL 16 2007

GAZ152-153-164>166-162015-
BRANTLEY-CHARLTON-COASTAL CAMDEN-INLAND CAMDEN-INLAND GLYNN-
313 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CHARLTON...
BRANTLEY...CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES WEST OF TARBORO...OR 12 MILES
NORTHEAST OF FOLKSTON...MOVING EAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND TARBORO...WOODBINE...
COLESBURG AND WAVERLY THROUGH 415 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 16, 3:08 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT MON JUL 16 2007

GAZ153-154-165-166-162045-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
408 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN AND GLYNN
COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 445 PM
EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF DOVER BLUFF TO 5 MILES EAST OF WOODBINE TO 6 MILES SOUTH OF
COLESBURG...MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WOODBINE...COLESBURG...KINGSLAND...DOVER
BLUFF...HARRIETTS BLUFF...BRUNSWICK...ST. SIMONS...JEKYLL ISLAND AND
HIGH POINT THROUGH 445 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 16, 3:33 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT MON JUL 16 2007

FLZ040-162115-
MARION-
433 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 433 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF OCALA AIRPORT...OR 7
MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTHEAST AT 5 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA
AIRPORT...REDDICK...OCALA...LOWELL AND ANTHONY THROUGH 515 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jul 16, 3:36 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT MON JUL 16 2007

FLZ024-162115-
NASSAU-
436 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM
EDT...

AT 436 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF CALLAHAN...MOVING
EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND CALLAHAN AND YULEE THROUGH 515 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jul 16, 3:50 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT MON JUL 16 2007

FLZ023-GAZ164-162130-
BAKER-CHARLTON-
450 PM EDT MON JUL 16 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER AND CHARLTON
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...

AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF GLEN SAINT MARY...OR 18
MILES NORTH OF RAIFORD...STATIONARY. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MACCLENNY...GLEN SAINT MARY AND TAYLOR
THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON

The radar

The Jacksonville radar (KJAX), 15 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 2 hail, 1 heavy rain. Local standard time, as filed.

Lightning, Nassau

When
July 16, 3:56 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Property damage
$16,000
Reported by
Fire Department/Rescue
Coordinates
30.560, -81.830

A lightning strike caused a fire which destroyed a single wide mobile home on Andy's Sawmill Road. The cost of damaged was estimated.

Lightning, Bradford

When
July 16, 5:15 PM EST
Where
Bradford County, 0.6 mi E of Lawtey
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.050, -82.070

Two people were injured in Lawtey from a lightning strike.

Heavy Rain, Clay

When
July 16, 5:30 PM EST to 7:45 PM EST
Where
Clay County, Keystone Hgts
Reported by
Public
Coordinates
29.780, -82.030

The public measured a storm total rainfall of 4 inches from 630-845 pm local time near State Road 21 in Keystone Heights.

Hail, Bradford

When
July 16, 5:45 PM EST
Where
Bradford County, 0.6 mi E of Lawtey
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.050, -82.070

Large hail was reported near Highways 233 and U.S. 301 in Lawtey. A tree was also blown down on a home which punctured a hole in the roof.

Hail, Bradford

When
July 16, 6:05 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.950, -82.110

Thunderstorm Wind, Clay

When
July 16, 6:15 PM EST
Where
Clay County, 0.92 mi NW of Keystone Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.790, -82.040

Clay Electric Cooperative reported numerous power lines were blown down in southwest Clay county near Keystone Heights. Over 6,500 customers were without power in Bradford, Clay and Alachua counties.

Thunderstorm Wind, Alachua

When
July 16, 6:15 PM EST
Where
Alachua County, 0.69 mi N of Waldo
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
29.790, -82.170

Clay Electric Cooperative reported trees were blown down on power lines and power lines down along the Highway 301 corridor in northeast Alachua county. Most of the damage was in Waldo.

Thunderstorm Wind, Clay

When
July 16, 6:30 PM EST
Where
Clay County, 3.3 mi NNE of Mc Rae
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.860, -82.000

Trees and large tree limbs were blown down in Gold Head State Park.

Thunderstorm Wind, Marion

When
July 16, 7:00 PM EST
Where
Marion County, 0.6 mi W of Salt Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.350, -81.740

Trees were blown down on power lines near County Road 316 in Salt Springs.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44028, 44029, 44026, 44024, 44025, 44027, 44030, 44031, 44032.